Vermont, 2016Winter Storm in Vermont, December 29 to 30, 2016
December 29 to 30, 2016 · NWS BTV · 6 events in 6 counties and zones
On December 29th, weak low pressure was moving across Ontario and Quebec provinces while another area of low pressure was moving off the Mid-Atlantic coast. Snow began to overspread the region by midday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 29th, weak low pressure was moving across Ontario and Quebec provinces while another area of low pressure was moving off the Mid-Atlantic coast. Snow began to overspread the region by midday. The coastal low began to move toward southeast Massachusetts and rapidly intensified Thursday night. The heaviest snow fell across portions of eastern VT but especially in New Hampshire and Maine. Snowfall amounts were generally 2 to 4 inches across western VT and 4 to 8 inches across central and eastern VT with some localized snowfall approaching 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 29, 9:18 AM EST, 42 minutes earlier.
Area forecast discussion, Dec 29, 9:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
918 AM EST Thu Dec 29 2016
.SYNOPSIS...
A winter storm will produce a widespread snowfall across the North
Country from this afternoon through Friday. Snow accumulations
will range from a couple inches across the Saint Lawrence Valley
to well over a foot for central and eastern Vermont, especially
the mountains. Another minor accumulating snow event expected
on Saturday afternoon into Sunday.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 858 AM EST Thursday...Have updated forecast to capture
latest trends in radar/satl and surface analysis data...along
with 12z NAM and RAP data. This includes trimming back snowfall
totals across central/eastern VT and making the associated qpf
adjustments.
Winter storm warnings and advisories continue with expected
snowfall ranging from 3 to 6 inches across northern NY and the
Champlain Valley to 6 to 10 inches western slopes/central VT to
8 to 14 inches eastern VT/northeast Kingdom.
A band of light to moderate snow will continue to lift from
southwest to northeast across our cwa this morning...with
upstream surface vis at RME and ART down to 1/2sm...this is
associated with general board scale warm air advection
lift/moisture and northern stream trof. This will produce a
general 1 to 4 inch snowfall across our region.
Meanwhile...radar shows additional moisture increasing in areal
coverage and intensity across the eastern mid Atlantic
states...this will be pulled north into our southern and eastern
vt sections between 20-22z this afternoon. Once
again...expecting a very sharp qpf/snowfall gradient with
coastal system from 3 to 4 inches CPV to a foot or so eastern
VT. This makes for a very challenging forecast and any further
shift to the east with expected surface low pres development or
later closing off of the 5h/7h circulations will result in
significantly less qpf/snowfall across our eastern/central
sections.
Water vapor shows the potent 5h vort responsible for rapid
coastal low pres development is located over the NC/VA border
this morning...with a board area of surface pres drops across
the mid Atlantic States. Latest trends have been for the
coastal to develop slightly slower and further east...with
latest RAP taking the center over the benchmark...then curling
it back into the Gulf of Maine. A similar scenario is advertised
in the 12z NAM solution...with a later development of mid/upper
level trof capturing surface low and resulting in axis of
heavier qpf shifted to our east...along with the stronger fgen
forcing. Models are jumping surface pres drops associated with
convection developing over the gulf stream and the associated
feedback issues. Because of this slight shift we will trim back
snowfall slightly with this update.
Otherwise...expect the heavier/steadier precip to end across the
saint lawrence valley and parts of the dacks by evening and
across the CPV by midnight. Snow ends across southern VT by
early Friday morning and mid afternoon for the mountains of
central/northern vt and western dacks.
After 00z coastal low will continue to deepen as it picks up
speed lifting North across Maine. Heaviest snow continues
overnight in our Eastern Vermont zones. This will be the peak of
the impacts from the storm for us with an additional 2 to 12
inches falling. Exact track of the coastal low will still
determine western extent of the heavier snows, but models are in
good agreement with the storm tracking from Long Island
northeastward across Boston, Portland and then continuing across
Maine. Largest snowfall rates will be between 06z and 12z
Friday. Models continue to indicate strong convergence and
possible mesoband to set up near Vermont and New Hampshire
border. Snowfall rates in excess of one to two inches per hour
will be realized with this feature. Expect very large impacts
for Friday morning commute in eastern Vermont. Winds will
intensify overnight with peak of pressure gradient over the
area. As low pressure system passes to our East the winds will
strengthen and become out of the Northwest. Will likely
experience blowing snow with wind gusts over 25 kts.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY/...
As of 425 AM EST Thursday...By Friday morning center of coastal
low will now be centered over Northern Maine and our region
though far from the low center will still have Northwesterly
flow and lots of moisture advection, therefore favorable upslope
flow will bring us further snow showers especially in the
mountains. Westerly component of the flow between 1000 to 700 mb
will cut down on snowfall in the Champlain Valley with
downslope shadowing from the Adirondacks. Upslope regions will
see nice enhancement of snowfall with lift and ample low level
moisture. Gusty West to Northwesterly winds on Friday, still
think that blowing snow will be a possibility. Later Friday
night upslope mountain snow showers will finally wind down.
Snowfall totals from Thursday morning all the way through
mountain snow showers Friday night, over 48 hours, will be in
the 10 to 20 inch range across the warning area with the highest
amounts in the Northeast Kingdom and higher peaks. A general 4
to 8 inches is expected across the advisory area with some sharp
gradients in snowfall evident, likely in the Champlain Valley.
Still feel that Burlington area will have about 4 to 6 inches of
snow.
On Saturday we will have light snow once again moving into our
area from West to East during the afternoon hours with a
clipper low approaching from the Great Lakes area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 449 AM EST Thursday...Expecting overrunning light snow
Saturday night (New Years Eve), as a clipper system passes north
of the region, and a warm front lies just south of the region.
Right now, looking at 1-3 inches of snow across the region
Saturday night and early Sunday, with 2-4 inches possible over
the higher elevations. This will likely will cause some travel
problems for people going to First Night events, or other New
Years Eve activities. Expecting some residual snow showers to
linger over parts of northern Vermont New Years Day. However,
expecting a strong ridge of high pressure to build into the
region by Sunday afternoon and Sunday night, with fair and dry
weather expected.
Have gone with the slower timing of the ECMWF model for Monday,
as a ridge of high pressure will be over the region. Models
showing a low pressure area will pass to the west of the region Monday
night and Tuesday. For now, have gone with a mention of rain or
snow for Monday night and Tuesday. Mixed precipitation tool
indicating a prolonged period of mixed precipitation could be
possible from Monday night into Tuesday, with sleet and freezing
rain possible. However, will wait until we get closer to the
event to pin precipitation types down for Monday night and
Tuesday. Colder air to return to the region on Wednesday, so
have chance pops for rain or snow showers on Wednesday.
&&
.AVIATION /14Z Thursday THROUGH Monday/...
Through 12Z Friday...VFR conditions lowering to IFR/LIFR in
developing light snow this morning. Expecting snow to develop
across the region mainly between 15Z to 18Z Thursday. A
secondary surface low pressure area will develop off the New
Jersey coast by 18Z Thursday and then move northeast and
intensify rapidly and will be over central Maine by 06Z Friday.
Possible LIFR/VLIFR in snow, especially during heavier periods
expected 20Z-03Z.
Surface winds expected pick up out of the southeast at 10-15kts
and gusts 20-30kts possible as low level jet of 45-55 kts is
over the region for most of Thursday. This may contribute to
blowing snow before the jet exits before 00Z Friday. Winds shift
NW towards the end of the period with speeds/gusts expected to
increase due to strong pressure gradient from departing surface
low. heading into the Canadian maritimes.
Outlook 12Z Friday through Monday...
12Z Friday through 18Z Friday...Widespread moderate to locally
heavy snows with IFR/LIFR conditions likely. Highest confidence
on heavier snows across eastern VT and KMPV terminal. Gusty
winds will result in blowing snow and reduced visibilities as
well.
18Z Friday through 12Z Saturday...Gradual improvement to VFR
through the period as strong low pressure exits into the
Canadian Maritimes and light snows/snow showers wane/end. Gusty
northwesterly flow abates.
18Z Saturday through 18Z Sunday...Trending back toward MVFR/IFR
in periods of light snow as clipper energy tracks across
southern Ontario/Quebec, and warm front lies just south of the
region.
18Z Sunday through 00Z Tuesday...Brief period of surface high
pressure for the latter half of Sunday into Monday, with VFR
conditions expected through the period. Increasing clouds and
moisture late Monday as surface low develops in the lower
Mississippi Valley.
&&
.MARINE...
Lake wind advisory has been issued for south/southeast winds of
25 to 35 knots. At 830 AM CRF was 31 knots with gusts to 36
knots. Expect winds to decrease with arrival of precip later
this morning. Wave generally 3 to 5 feet.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 1 PM EST Friday for VTZ001-002-
005-009.
Winter Storm Warning until 1 PM EST Friday for VTZ003-004-
006>008-010>012-016>019.
NY...Winter Weather Advisory until 1 PM EST Friday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Neiles
NEAR TERM...Neiles/Taber
SHORT TERM...Neiles
LONG TERM...WGH
AVIATION...WGH/KGM
MARINE...Hazardous weather outlook, Dec 29, 3:31 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
331 AM EST THU DEC 29 2016
VTZ003-004-006>008-010>012-016>019-300845-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
331 AM EST THU DEC 29 2016
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026>031-034-035-087-VTZ001-002-005-009-300845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
331 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Caledonia
- When
- December 29, 10:00 AM EST to December 30, 4:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A general 5 to 10 inches of snow was observed.
Winter Storm, Lamoille
- When
- December 29, 10:00 AM EST to December 30, 4:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A general 5 to 10 inches of snow was observed.
Winter Storm, Orleans
- When
- December 29, 10:00 AM EST to December 30, 4:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A general 5 to 10 inches of snow was observed.
Winter Storm, Orange
- When
- December 29, 11:00 AM EST to December 30, 4:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 6 to 12 inches of snow was observed.
Winter Storm, Washington
- When
- December 29, 11:00 AM EST to December 30, 4:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 5 to 10 inches of snow was observed.
Winter Storm, Windsor
- When
- December 29, 11:00 AM EST to December 30, 4:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
A widespread 6 to 12 inches of snow was observed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, December 29, 20161 death · 1 event
- Tornado and Damaging Winds in Georgia, December 29, 2016$71,000 · EF1 · 4 events
- Lake-Effect Snow in New York, December 29 to 31, 2016$117,000 · 7 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016$150,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, December 29 to 30, 2016$15,000 · 8 events
- Heavy Snow in New Hampshire, December 29 to 30, 201614 events
- Heavy Snow in Maine, December 29 to 30, 201614 events
- High Surf in Hawaii, December 29 to 31, 201613 events
- Winter Storm and High Wind in Maine, December 29 to 30, 201652 kt wind · 13 events
- Winter Weather in New York, December 29, 201612 events
- High Wind in Wyoming, December 29 to 30, 201651 kt wind · 9 events
- Lake-Effect Snow and Winter Weather in Michigan, December 29 to 30, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665524, 665525, 665526, 665527, 665528, 665529.